3.2 Withdrawal problems with traditional antidepressants
When the MAOIs and the tricyclic antidepressants were introduced around forty years ago, there was some concern about their dependence potential, as the labels "psychic energiser" and "psychostimulant" might imply. Given that amphetamines were also widely prescribed for depression at that time (though not then recognised as drugs of abuse), dependence on the new antidepressants was never a major issue. Nevertheless, the clinical literature of the day did reflect some concern - for example: "In view of the euphoria sometimes produced (by amitryptyline) there may be a small risk of addiction in susceptible individuals". (Fullerton & Boardman, 1959)
Before long such concerns diminished. Confidence grew in the idea that the new drugs had a specific action on depression; they were not pleasant to take; and it was also thought that problems could be contained by selection of patients:
"Addiction to increasing the dose is not acquired, since raising the dose produces unpleasant side-effects." (Sargent, 1961)
"In view of the stimulant effects of the MAO inhibitors on verbal and psychomotor behaviour, these drugs may be indicated in conditions in which slowing of thought and performance is more prominent than is depression". (Cole, 1964)
"That the antidepressants are not general euphoriants but act against a specific biochemical type of depression is suggested by the fact that a patients condition may be completely unchanged by one antidepressant yet respond dramatically to another". (Pare, 1965)
Thereafter, not much changed in clinical practice until the introduction of the SSRIs towards the end of the 1980s. However, several benchmarks are worth mentioning. One was a paper whose title recognised a distinction then emphasised by the WHO Expert Committee on Drug Dependence. Entitled, "Drugs of dependence though not of abuse", this suggested that sometimes unpleasant symptoms (notably sleep disturbances) could be expected following withdrawal from the tricyclic antidepressant, imipramine:
"Imipramine is a mood-altering drug, but there is nothing to suggest it is a drug of abuse. Yet electrophysiological techniques can demonstrate withdrawal abnormalities after imipramine, maximal after about four days and lasting a month ..." (Oswald et al., 1971)
About thirty case reports of withdrawal phenomena with tricyclics had been published by the time of the first review of the subject, which appeared after almost as many years. Dilsaver & Greden (1984) reported "considerable variation in the symptomatology developing when antidepressant dosage is decreased or these drugs are discontinued" but identified four main syndromes: gastrointestinal and or general somatic distress with or without anxiety and agitation; sleep disturbances; tremor and movement disorders and paradoxical activation or mania. The authors concluded that "the incidence of significant symptomatology following antidepressant withdrawal is surprisingly high".
Then the Drug & Therapeutics Bulletin (1986) published a review of "Problems when withdrawing antidepressives". Significantly, this noted that "withdrawal syndromes developing within a few days of withdrawal cannot be attributed to a relapse of the disorder for which the antidepressant was first prescribed, because this would take several weeks to appear". Gradual withdrawal of the drug was advised when stopping treatment and prescribers were also advised: "Awareness of the possibility helps to avoid misinterpreting new symptoms after withdrawal as evidence of relapse". Dilsaver (1989) later commented on this risk too:
"The withdrawal of antidepressants can produce changes in mood, appetite and sleep that are apt to be incorrectly misinterpreted as indicating a depressive relapse ... The probability of depressive relapse is low in the days and weeks after the discontinuation of antidepressants, and the cumulative probability of relapse increases as a function of time when the patient is medication free ... In contrast the frequency of antidepressant withdrawal symptoms is high in the first 2 to 14 days following the last dose."
Since 1990, a warning has been published in the British National Formulary as well, though it still includes (1997) no warning about the possibility of mistaking withdrawal symptoms for relapse, nor advice for patients attempting to stop:
"WITHDRAWAL. Gastro-intestinal symptoms of nausea, vomiting, and anorexia, accompanied by headache, giddiness, chills, and insomnia, and sometimes by hypomania, panic-anxiety and extreme motor restlessness may occur if an antidepressant (particularly an MAOI) is stopped suddenly after regular administration for 8 weeks or more. Reduction in dosage should preferably be carried out over a period of about 4 weeks."
Though there is now general agreement that withdrawal reactions diminish with gradual reduction of dose, some experts recommend a much longer period of tapering: "Discontinuing these medications at a rate of 10% weekly does not constitute undue caution." (Dilsaver, 1994) What happens in clinical practice is not clear, but it would not seem unreasonable to conclude that withdrawal reactions still often went unrecognised, and/or were interpreted as be signs of relapse. This risk would be greater, to the extent that reduction of dosage or discontinuation precipitated symptoms of depression. Although one centre has reported four such cases (Halle et al., 1991), which suggests this is no isolated problem, the literature is otherwise devoid of such reports.
Over the years, one or two experts have specifically warned either that "some dependence does occur" with tricyclics, (Laurence, 1974-1987) or that it might. (Blackwell & Simon, 1988). On the other hand, the CSM/MCA would hardly have been concerned by the six "Yellow Card" reports received (1963-1997) of a suspected withdrawal reaction to the now most prescribed tricyclic, amitryptyline. By and large, withdrawal reactions to the traditional antidepressants went entirely unnoticed for many years and were still barely recognised as a problem before the SSRIs came on the scene.
CLICK HERE TO READ ON